Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 161, NWS Atlanta, GA

March 6, 2024Newton County, Rockdale County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 6, 2024, 10:25 PM EST for Newton County, Rockdale County, Georgia. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2024, 10:25 PM EST (03:25 UTC)
Expired
Mar 7, 2024, 8:55 PM EST
In force
23 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Newton County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 68 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Haynes Creek at Bald Rock Road near Milstead (BHCG1). The gauge peaked at 12.99 ft at Mar 7, 2024, 4:00 AM EST.

actionminormoderate5101503/0703/0803/09
Action stage
9 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02207448, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

972 
WGUS42 KFFC 070325
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1025 PM EST Wed Mar 6 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Haynes Creek at Bald Rock Road near Milstead affecting 
  Rockdale and Newton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Thursday morning at 1000 AM EST.

&&

GAC217-247-071500-
/O.NEW.KFFC.FL.W.0161.240307T0325Z-000000T0000Z/
/BHCG1.1.ER.240307T0139Z.240307T0300Z.000000T0000Z.NO/
1025 PM EST Wed Mar 6 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Big Haynes Creek at Bald Rock Road near Milstead.

* WHEN...From this evening until further notice.

* IMPACTS...At 12 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands along the creek upstream and downstream 
  from the gage on Bald Rock Road near the Georgia International 
  Horse Park.

* ADDITIONAL DETAILS...
  - At 10:00 PM EST Wednesday the stage was 12.4 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3369 8395 3369 8388 3363 8390 3365 8393
      3367 8395


$$
3 follow-up statements
635 
WGUS82 KFFC 070942
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
442 AM EST Thu Mar 7 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Yellow River at Pleasant Hill Road near Lithonia affecting 
  Rockdale and DeKalb Counties.

...The Flood Warning continues for the following rivers in Georgia...

  Big Haynes Creek at Bald Rock Road near Milstead affecting 
  Rockdale and Newton Counties.

  Yellow River at Gees Mill Road affecting Rockdale and Newton 
  Counties.

For the Yellow River Basin...including Suwanee, Lawrenceville, 
Plantation Rd Lawrenceville, Tanglewood Drive Snellville, Lilburn, 
Snellville, Snellville, Lithonia, Stone Mountain, Silver Hill Rd 
Stone Mtn, Lee Road below Snellville, Lithonia, Lithonia, Lithonia, 
Milstead, Gees Mill Road, Snellville, Loganville, Milstead, 
Milstead, Milstead, Rocky Plains...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this afternoon at 1215 PM EST.

&&

GAC089-247-071715-
/O.EXT.KFFC.FL.W.0130.000000T0000Z-240307T1702Z/
/YLOG1.1.ER.240306T1131Z.240306T1645Z.240307T1102Z.UU/
442 AM EST Thu Mar 7 2024

...FLOOD WARNING NOW IN EFFECT UNTIL THIS AFTERNOON...

* WHAT...Minor flooding is occurring.

* WHERE...Yellow River at Pleasant Hill Road near Lithonia.

* WHEN...Until this afternoon.

* IMPACTS...At 15 feet, Minor flooding continues and expands further 
  into the woodlands and fields near the river upstream and 
  downstream from the gage on Pleasant Hill Road. In Dekalb County...
  some flooding of backyards of homes begin on Harmony Hills Drive 
  and Court. Johnson Creek flowing under Union Grove Road into the 
  river begins to back up.

* ADDITIONAL DETAILS...
  - At 4:16 AM EST Thursday the stage was 14.3 feet and falling.
  - Forecast...The river is expected to fall below flood stage
    this morning and continue falling to 2.4 feet Monday evening.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403


$$

GAC217-247-072145-
/O.CON.KFFC.FL.W.0161.000000T0000Z-000000T0000Z/
/BHCG1.1.ER.240307T0139Z.240307T0930Z.000000T0000Z.NO/
442 AM EST Thu Mar 7 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Big Haynes Creek at Bald Rock Road near Milstead.

* WHEN...Until further notice.

* IMPACTS...At 12 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands along the creek upstream and downstream 
  from the gage on Bald Rock Road near the Georgia International 
  Horse Park.

* ADDITIONAL DETAILS...
  - At 4:30 AM EST Thursday the stage was 13 feet and nearly
    steady.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3369 8395 3369 8388 3363 8390 3365 8393
      3367 8395


$$

GAC217-247-072145-
/O.CON.KFFC.FL.W.0131.000000T0000Z-240308T0537Z/
/MYRG1.1.ER.240306T1928Z.240307T0630Z.240307T2337Z.UU/
442 AM EST Thu Mar 7 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Yellow River at Gees Mill Road.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 13 feet, Minor flooding continues to expand into the 
  woodlands...fields and pasture along the river upstream and 
  downstream from the gage on Gees Mill Road in Rockdale County. 
  Most of Sockwell Road by the river in Newton County will be 
  flooded with up to 4 feet of water. Minor flooding also occurs in 
  Newton County in the Riverside Estates Travel and Trailer Park. 
  Any trailers near the river may need to be moved to higher ground. 
  A playground by the river will begin to flood.

* ADDITIONAL DETAILS...
  - At 3:46 AM EST Thursday the stage was 13.3 feet and slowly
    falling.
  - Forecast...The river is expected to fall below flood stage
    this evening and continue falling to 2.6 feet Monday evening.
  - Flood stage is 11 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3366 8399 3371 8395 3359 8387 3356 8393


$$
760 
WGUS82 KFFC 071840
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
140 PM EST Thu Mar 7 2024

...The Flood Warning continues for the following rivers in Georgia...

  Big Haynes Creek at Bald Rock Road near Milstead affecting Newton 
  and Rockdale Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 145 AM EST.

&&

GAC217-247-080645-
/O.CON.KFFC.FL.W.0161.000000T0000Z-000000T0000Z/
/BHCG1.1.ER.240307T0139Z.240307T0930Z.000000T0000Z.NO/
140 PM EST Thu Mar 7 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Big Haynes Creek at Bald Rock Road near Milstead.

* WHEN...Until further notice.

* IMPACTS...At 12.6 feet, Flood stage continues. Minor flooding 
  continues in the woodlands along the creek upstream and downstream 
  from the gage on Bald Rock Road near the Georgia International 
  Horse Park.

* ADDITIONAL DETAILS...
  - At 1:15 PM EST Thursday the stage was 12.6 feet and falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:15 PM EST Thursday was 13.0 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.7 feet on 09/18/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3369 8395 3369 8388 3363 8390 3365 8393
      3367 8395


$$
208 
WGUS82 KFFC 080155 RRA
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
855 PM EST Thu Mar 7 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Haynes Creek at Bald Rock Road near Milstead affecting Newton 
  and Rockdale Counties.

GAC217-247-080300-
/O.CAN.KFFC.FL.W.0161.000000T0000Z-240308T0155Z/
/BHCG1.1.ER.240307T0139Z.240307T0930Z.240307T2326Z.NO/
855 PM EST Thu Mar 7 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Haynes Creek at Bald Rock Road near Milstead.

* ADDITIONAL DETAILS...
  - At 8:00 PM EST Thursday the stage was 11.8 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3369 8395 3369 8388 3363 8390 3365 8393
      3367 8395


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 10:18 PM EST, 7 minutes earlier.

Area forecast discussion, Mar 6, 10:18 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1018 PM EST Wed Mar 6 2024

.UPDATE...
Issued at 1010 PM EST Wed Mar 6 2024

Mid and high cloudiness has shifted E of the area, and low clouds
have broken up quite a bit per nighttime microphysics satellite
imagery. Low clouds are forecast to expand somewhat overnight. Made
a quick update to adjust cloud coverage a bit. /SEC

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 225 PM EST Wed Mar 6 2024

500mb trough currently moving through the CWA should be east of the
area by the early evening hours. Surface low pressure will also
continue pushing off to the northeast into the coast of the
Carolinas. High pressure will build in from the west later tonight
and into Thursday.

The mid level trough has helped steepen mid level lapse rates a bit
this afternoon. Visible imagery is also showing some breaks within
the cloud cover, especially south of the I-20 corridor. Where there
are breaks in the clouds, there is more potential for isolated to
scattered thunderstorms. The best potential for thunder should be
across the SE portion of the outlook area.

High pressure and dry conditions will prevail tomorrow. Winds may
try and turn easterly tomorrow, but will likely go vrb in the
afternoon as the gradient relaxes. Temps will remain 10 to 15
degrees above normal through the period.

NListemaa

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 225 PM EST Wed Mar 6 2024

Highlights:

-A low pressure system will result in another round of heavy
rainfall and increased flooding potential Friday into Saturday.

-The severe potential will need to be monitored on Saturday across
the south-central portions of Georgia.

-Cooler and drier weather conditions will return Sunday and persist
through early next week.

Unsettled weather will characterize the start of the long term
period with drier and cooler conditions returning on Sunday and
continuing into next week. A shortwave trough situated across the
southwest U.S is forecast to swing across the Southern Plains and MS
Valley Region Friday. At the surface, a low pressure system will also
be lifting northeast across the ArkLaMiss region. Deep layer
moisture is still forecast to accompany this system aided by strong
upper level forcing (i.e. divergence aloft, + vertical velocities,
etc.). PWATs are forecast to increase to 1.5 to 1.75" by Friday
evening into the early part of Saturday. As a result, rain chances
will begin increasing from west to east Friday evening becoming more
widespread across the forecast area early Saturday morning (~after
midnight). Accounting for recent rainfall earlier in the week and
lack of a substantial dry period following this recent rain will
result in an increased potential of flooding for much of North and
Central Georgia Friday night into Saturday. Compared to the most
recent forecast, the axis of heaviest precip has shift slightly
northward as a result of where latest model guidance has analyzed
where the stationary boundary sets up. Given these inconsistencies
among the models, WPC chose to maintain a slight risk of excessive
rainfall across much of the forecast area. As we continue to get
closer to the event, details regarding where the highest axis of
heaviest rainfall sets up will be refined. Nevertheless, despite any
shift in the axis of heaviest rainfall, soils remain well saturated
and the additional rainfall that is expected could still result in
localized flooding along rivers, creeks and streams. A Flood Watch
will likely be considered in future forecast updates.

Again the most notable change that's been observed over the past few
days has been timing of this next system. Latest model guidance is
not as quick in moving this next system through the area thus
providing more of a window of opportunity for severe potential
across south-central GA Saturday afternoon ahead of an approaching
cold front. At this time SPC currently has an area of interest
highlighted across the southern one-third of the forecast area
(roughly areas southeast of Macon) on Saturday. Right now the
biggest uncertainties will be if any clearing occurs on Saturday and
how quickly the atmosphere can destabilize if clearing does occur.
Certainly something to monitor going forward.

The early weekend system will depart the region Saturday into
Sunday. Clouds may hang around and a few lingering showers will be
possible across far North GA early Sunday. Otherwise, conditions
will quickly clear out owing to northwest flow aloft and upper
ridging beginning to build just to our west. Fair weather conditions
are expected to persist through at least mid-week with temperatures
gradually warming each day.

07

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM EST Wed Mar 6 2024

Residual multi-layered cloud cover continues across N and much of
central GA as the upper level trough slowly shifts NE. This cover,
along with persistent light NW surface winds and slow low-level
drying should keep widespread dense fog at bay. However, still think
there will be fog development due to the recent rains and breaks in
the cloud cover. Have gone a bit more optimistic, especially
regarding tempo vsbys later tonight. Winds will become fairly
variable Thu morning before shifting more uniformly out of the SE by
afternoon. Even then, winds will be light with minimal winds above
the surface to mix down. Cigs and fog are expected to lift and thin
by mid to late morning.

//ATL Confidence...00Z Update...
Low to medium for vsbys, medium for cigs, high for other elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  73  53  67 /  20   0  10  20
Atlanta         51  73  55  68 /  10   0   0  30
Blairsville     47  69  51  61 /  20   0  10  40
Cartersville    49  73  53  69 /  10   0   0  30
Columbus        52  77  58  77 /  10   0   0  20
Gainesville     49  72  53  65 /  20   0  10  30
Macon           51  75  56  74 /  20   0   0  10
Rome            49  73  54  71 /  10   0   0  40
Peachtree City  51  73  54  70 /  10   0   0  20
Vidalia         54  74  56  75 /  30   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...None.

SHORT TERM...SEC
LONG TERM....07
AVIATION...SEC
Hazardous weather outlook, Mar 6, 10:08 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1008 PM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1008 PM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 1 and 3 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to additional
flooding concerns. Strong thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:15 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr
Mar 7, 2:58 AM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more57 hr
Mar 7, 4:54 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more4 hr
Mar 7, 1:59 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson43 hr
Mar 7, 2:46 PM ESTRiver Flood WarningFFCMeriwether, Pike32 hr
Mar 7, 2:54 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson5 days
Mar 7, 3:01 PM ESTRiver Flood WarningFFCCobb, Douglas31 hr
Mar 7, 3:26 PM ESTRiver Flood WarningFFCGwinnett31 hr
Mar 7, 3:29 PM ESTRiver Flood WarningFFCDeKalb, Rockdale45 hr
Mar 7, 3:32 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.